Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 77, NWS Blacksburg, VA

August 17, 1997Watauga County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 17, 1997, 6:15 PM EDT for Watauga County, North Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 17, 1997, 6:15 PM EDT (22:15 UTC)
Expired
Aug 17, 1997, 7:05 PM EDT
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Watauga County, NC

The radar

The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 6:30 PM EDTThunderstorm WindMatney, NCThunderstorm winds during the evening hours on the 17th knocked down trees and power lines in Matney.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1141 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 172212 RRA
SVRRNK
NCC189-172305-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
615 PM EDT SUN AUG 17 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 705 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN NORTH CAROLINA

   ...WATAUGA COUNTY
 
AT 615 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 11 MILES WEST OF BOONE OR 3 MILES WEST SOUTHWEST OF
ROMINGER MOVING EAST AT 30 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 SUGAR GROVE                     AROUND 620 PM EDT
 FOSCOE                          AROUND 625 PM EDT
 LOVILL                          AROUND 630 PM EDT
 BLOWING ROCK                    AROUND 635 PM EDT
 BOONE                           AROUND 635 PM EDT
 MEAT CAMP                       AROUND 635 PM EDT
 SANDS                           AROUND 640 PM EDT

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

JACKSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:30 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 17, 2:30 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT SUN AUG 17 1997

RECOMMENDATIONS...
CRW...LETS ADD THE MENTION OF A GUSTY EVENING THUNDERSTORM TO
ZONES.
RDU...PUT A CHC OF PCP IN FOR LATE TONIGHT IN THE NW MTNS.
WBC...WHAT DO YOU THINK ABOUT RAISING POP TONIGHT AND MON.

DISCUSSION...
KFCX AT 18Z INDCTD AN ISOLATED THUNDERSTORM PUTHAN COUNTY IN WEST
VIRGINIA. REGION RADAR PLOT DISPLYD SHOWERS AND THUNDERSTORMS TO OUR
WEST ACROSS THE OHIO VALLEY. SAT LOOP SHWD QUICKLY DEVELOPING CU
MAINLY ALONG THE MTNS THIS AFTERNOON. MODELS WERE FAIRLY SIMLIAR FOR
RNK CWA DURG THE PD. FNT SLOWLY SINKS SOUTH TONIGHT AND MON. BEHIND
THE FRNT...HIGH PRESSURE BUILD IN ACRS THER GREAT LAKES. ALOFT AT
500MB...VORT MAX ROTATES ACROSS EAST ACRS TONIGHT INTO MONDAY
MORNING. ON PCGRIDS DATA THE NGM WAS ATAD STRNGER WITH VERTICAL
VELOCITY ESP FRM 800 TO 250MB. SEVERAL SIGN SUPPORT POTL FOR SEVERE
WX...INSTABILITY SEEM IN LIS...DIVG ALF...PUSH OF DRIER AIR IN MID
LEVEL ETC. ANYHOW FOR TONIGHT FORECAST...CHC OF A GUSTY EVENING
SHOWERS AND THUNDERSTORMS IN WEST VIRGINIA...OTHERWISE PARTLY TO
MOSTLY CLOUDY TONIGHT WITH CHC OF SHOWERS AND THUNDERSTORMS. POP
DECREASING AS ONE MOVES SE. LOWS WILL VARY FROM MID/UPPER 60S TO MID
70S. MONDAY WILL BE NOT AS HOT WITH VARIABLE CLOUDINESS AND CHANCE
OF SHOWERS AND THUNDERSTORMS EVERYWHERE. HIGHS WILL VARY FRM ARD 80
TO ARD 90.
A FEW VERY QUICK NUMBERS....

ROA 72/86/65/81 5511
RNK 68/84/63/79 5511
BLF 66/78/61/77 5310
LYH 72/87/65/82 4511
DAN 74/91/68/84 3521
KK

In the hours before

Special weather statement, Aug 17, 1:45 PM EDT, 4 hours 30 minutes before
WVZ042>045-180000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT SUN AUG 17 1997

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHEAST WEST
VIRGINIA UNTIL 8 PM...

 AN UNSTABLE AIR MASS WILL COMBINE WITH SURFACE BOUNDARIES THIS
AFTERNOON AND EVENING TO PRODUCE SCATTERED THUNDERSTORMS ACROSS
SOUTHEAST WEST VIRGINIA. SOME OF THESE STORMS COULD REACH SEVERE
LIMITS WITH DAMAGING WINDS...HEAVY RAIN AND HAIL.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA.  PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

KK
Special weather statement, Aug 17, 1:47 PM EDT, 4 hours 28 minutes before
WVZ042>045-180000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT SUN AUG 17 1997

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHEAST WEST
VIRGINIA UNTIL 8 PM...

 AN UNSTABLE AIR MASS WILL COMBINE WITH SURFACE BOUNDARIES THIS
AFTERNOON AND EVENING TO PRODUCE SCATTERED THUNDERSTORMS ACROSS
SOUTHEAST WEST VIRGINIA. SOME OF THESE STORMS COULD REACH SEVERE
LIMITS WITH DAMAGING WINDS...HEAVY RAIN AND HAIL.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA.  PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

KK
Special weather statement, Aug 17, 4:20 PM EDT, 1 hour 55 minutes before
VAZ020-WVZ042>045-172330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT SUN AUG 17 1997

...SEVERE THUNDERSTORM WATCH UNTIL 1100 PM FOR BATH CO...

...SEVERE THUNDERSTORM WATCH UNTIL 800 PM FOR SOUTHEASTERN WEST
VIRGINIA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1100 PM FOR MUCH OF NORTHERN VIRGINIA. IN THE
BLACKSBURG AREA OF RESPONSIBILITY...THE WATCH INCLUDES BATH COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM FOR
SOUTHEASTERN WEST VIRGINA.

AT 425 PM STRONG THUNDERSTORMS WERE MOVING THROUGH CENTRAL
PORTIONS OF WEST VIRGINIA...AND EXTENDED SOUTHWESTWARD INTO
KENTUCKY. THE INDIVIDUAL STORMS WERE RACING NORTHEASTWARD AT 40
MPH...BUT THE AREA OF STORMS WAS SINKING SOUTHEASTWARD TOWARD
SOUTHEASTERN WEST VIRGINIA AND BATH COUNTY VIRGINIA AT ABOUT 20
MPH...AND THE STRONG STORMS SHOULD MOVE IN AROUND 600 PM.

SOME OF THESE STORMS MAY HAVE DAMAGING WIND GUSTS OF 60 MPH OR
MORE...OR ALSO LARGE HAIL. PEOPLE IN THE WATCH AREA SHOULD KEEP A
CLOSE EYE ON THE WEATHER THIS EVENING. IF THREATENING WEATHER
APPROACHES...SEEK SAFE INDOOR SHELTER. LISTEN TO NOAA WEATHER RADIO
OR YOUR FAVORITE6 MEDIA OUTLET FOR FURTHER STATEMENTS OR POSSIBLE
WARNINGS.

JACKSON
Special weather statement, Aug 17, 4:25 PM EDT, 1 hour 50 minutes before
VAZ020-WVZ042>045-172330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT SUN AUG 17 1997

...SEVERE THUNDERSTORM WATCH UNTIL 1100 PM FOR BATH CO...

...SEVERE THUNDERSTORM WATCH UNTIL 800 PM FOR SOUTHEASTERN WEST
VIRGINIA...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 1100 PM FOR MUCH OF NORTHERN VIRGINIA. IN THE
BLACKSBURG AREA OF RESPONSIBILITY...THE WATCH INCLUDES BATH COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM FOR
SOUTHEASTERN WEST VIRGINA.

AT 425 PM STRONG THUNDERSTORMS WERE MOVING THROUGH CENTRAL
PORTIONS OF WEST VIRGINIA...AND EXTENDED SOUTHWESTWARD INTO
KENTUCKY. THE INDIVIDUAL STORMS WERE RACING NORTHEASTWARD AT 40
MPH...BUT THE AREA OF STORMS WAS SINKING SOUTHEASTWARD TOWARD
SOUTHEASTERN WEST VIRGINIA AND BATH COUNTY VIRGINIA AT ABOUT 20
MPH...AND THE STRONG STORMS SHOULD MOVE IN AROUND 600 PM.

SOME OF THESE STORMS MAY HAVE DAMAGING WIND GUSTS OF 60 MPH OR
MORE...OR ALSO LARGE HAIL. PEOPLE IN THE WATCH AREA SHOULD KEEP A
CLOSE EYE ON THE WEATHER THIS EVENING. IF THREATENING WEATHER
APPROACHES...SEEK SAFE INDOOR SHELTER. LISTEN TO NOAA WEATHER RADIO
OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS OR POSSIBLE
WARNINGS.

JACKSON

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.